Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 60, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 9, 2009, 11:44 PM CDT for Val Verde County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2009, 11:44 PM CDT (04:44 UTC)
- Expired
- May 10, 2009, 12:15 AM CDT
- In force
- 31 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 161 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 4.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3121 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2019 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 100444
SVREWX
TXC465-100515-
/O.NEW.KEWX.SV.W.0060.090510T0444Z-090510T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1144 PM CDT SAT MAY 9 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VAL VERDE COUNTY...
* UNTIL 1215 AM CDT.
* AT 1143 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
PANDALE...OR 24 MILES NORTH OF LANGTRY...AND MOVING NORTH AT 15
MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE HACKBERRY CROSSING.
LAT...LON 3029 10166 3030 10142 3029 10141 3007 10144
3008 10165
TIME...MOT...LOC 0444Z 182DEG 15KT 3017 10154
$$2 follow-up statements
000
WWUS54 KEWX 100451
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1151 PM CDT SAT MAY 9 2009
TXC465-100515-
/O.CON.KEWX.SV.W.0060.000000T0000Z-090510T0515Z/
VAL VERDE TX-
1151 PM CDT SAT MAY 9 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHERN VAL VERDE COUNTY...
AT 1151 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS
LOCATED NEAR PANDALE...OR 25 MILES WEST OF JUNO...MOVING NORTH AT 15
MPH.
SOME LOCATIONS IN THE WARNING AREA INCLUDE HACKBERRY CROSSING.
LAT...LON 3013 10143 3014 10164 3029 10166 3030 10142
3029 10141
TIME...MOT...LOC 0452Z 182DEG 15KT 3020 10154
$$000
WWUS54 KEWX 100509
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1209 AM CDT SUN MAY 10 2009
TXC465-100517-
/O.EXP.KEWX.SV.W.0060.000000T0000Z-090510T0515Z/
VAL VERDE TX-
1209 AM CDT SUN MAY 10 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VAL VERDE COUNTY WILL
EXPIRE AT 1215 AM CDT...
THE WEAKENED STORM IS NORTHWEST OF PANDALE ALONG THE VAL VERDE..CROCKETT
COUNTY LINE AND MOVING OUT OF VAL VERDE COUNTY. THE WARNING WILL BE
ALLOWED TO EXPIRE.
LAT...LON 3013 10143 3014 10164 3029 10166 3030 10142
3029 10141
TIME...MOT...LOC 0507Z 182DEG 15KT 3026 10154
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 11:28 PM CDT, 16 minutes earlier.
Area forecast discussion, May 9, 11:28 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1128 PM CDT SAT MAY 9 2009 .DISCUSSION... SEE AVIATION DISCUSSION FOR 06Z TAFS. && .AVIATION... CONVECTIVE COMPLEX HAS MOVED INTO VAL VERDE COUNTY WITH THE SOUTHERN END JUST WEST OF KDRT. THIS COMPLEX OF TSTMS WAS WEAKENING AS MOVES NORTHEAST. WILL INCLUDE A VCTS AT KDRT TILL 07Z...OTHERWISE VFR CIGS DUE TO THE CIRRUS SHIELD WILL PREVAIL THRU 08Z. MVFR CIGS WILL DEVELOP AFTER 08Z AT THE I-35 TERMINALS AND WILL SPREAD TO KDRT BY 12Z. CIGS WILL IMPROVE TO VFR AFTER 16Z. SFC WINDS WILL REMAIN SOUTH TO SOUTHEAST AT KSAT AND KSSF. WINDS WILL SHIFT TO THE EAST AND NORTHEAST TONIGHT AT KDRT AND KAUS AS THE WEAK FRONTAL BOUNDARY SAGS SOUTHWARD. SOUTH TO SOUTHEAST WINDS OF 10 TO 15 KTS WILL PREVAIL SUNDAY AFTERNOON. && .PREV DISCUSSION... /ISSUED 941 PM CDT SAT MAY 9 2009/ DISCUSSION... CONTINUED FORECASTS PER TRENDS FROM 21Z TO 02Z AND SOME OF THE INPUT FROM 18Z SOLUTIONS...00Z RAOB INFO AND INPUT FROM RUC AND SOME INPUT FROM AVBL 00Z SOLUTIONS. AREA OF SHOWERS AND THUNDERSTORMS NEAR BIG BEND AND WEST OF DEL RIO AND EAGLE PASS WILL CONTINUE TO DRIFT NORTHWARD. THIS ACTIVITY WILL BRING A CHANCE OF SHOWERS TO THE WEST PART OF THE CWA OVER VAL VERDE AND MAVERICK COUNTIES FOR THE NEXT FEW HOURS. SHOWED LIMITED POPS FURTHER EAST...BLENDING TO LITTLE OR NO RAIN EAST OF A LEAKEY TO CARRIZO SPRINGS LINE. 00Z RAOB INFO SHOWED STABLE 700 TO 250 HPA ENVIRONMENT...EXCEPT OVER THE WEST PART OF THE AREA NEAR THE RIO GRANDE...WHERE WEAKNESS IN HEIGHT FIELD ALOFT AND SFC COOL FRONT MAKE FOR A CHANCE OF RAIN. FROM SUNDAY THROUGH TUESDAY...SUBTROPICAL HIGH INCREASES OVER SOUTH CENTRAL TEXAS AGAIN...SIGNALING HOT AND DRY AFTERNOONS TO MILD NIGHTS. ON WEDNESDAY HEIGHT FIELD ALOFT WEAKENS SOME...FROM PASSING S/W ENERGY JUST NORTH OF THE AREA...THEN HIGH ALOFT INCREASES TEMPORARILY THURSDAY...THEN WEAKENS LATE NEXT WEEK THROUGH NEXT WEEKEND OVER SOUTH CENTRAL TEXAS. FURTHER WEAKENING IN THE HEIGHT FIELD IS FORECAST FROM NEXT WEEKEND TO THE EARLY PART OF THE FOLLOWING WEEK...BRINGING THE STORM TRACK FURTHER SOUTH. THIS TYPE OF PATTERN WOULD SIGNAL A CHANCE OF RAIN FROM SHOWERS NEXT WEEKEND TO THE EARLY PART OF THE FOLLOWING WEEK. PREV DISCUSSION... /ISSUED 739 PM CDT SAT MAY 9 2009/ DISCUSSION... ADJUSTED FORECASTS PER TRENDS FROM 21Z TO 00Z AND SOME OF THE INPUT FROM 18Z SOLUTIONS AVAILABLE LATE THIS AFTERNOON. AREA OF SHOWERS AND THUNDERSTORMS NEAR BIG BEND AND WEST OF DEL RIO AND EAGLE PASS WILL CONTINUE TO DRIFT N AND NE. THIS ACTIVITY IS EXPECTED TO WEAKEN IN THE NEXT FEW HOURS AS IT MOVES NORTHEAST...SO MADE ADJUSTMENTS TO FORECASTS ON THESE LATE AFTERNOON TO EARLY EVE. MAY 9, 2009 TRENDS. FURTHER EAST CONTINUED MOSTLY STABLE CONDITIONS PREVAIL... AS SUBSIDENCE FROM 700 TO 250 HPA IS MAINTAINING ITS TRENDS. WILL MONITOR FOR LATER ADJUSTMENTS IN THE EVENING WHERE MESO SCALE PATTERNS WILL SHAPE THE FINAL OUTCOME. WILL ALSO MONITOR INPUT FROM 00Z RAOBS AND FORECAST SOLUTIONS...PLUS SPRING OF 2009 TRENDS. FROM SUNDAY THROUGH TUESDAY...SUBTROPICAL HIGH INCREASES OVER SOUTH CENTRAL TEXAS AGAIN...SIGNALING HOT AND DRY AFTERNOONS TO MILD NIGHTS. ON WEDNESDAY HEIGHT FIELD ALOFT WEAKENS SOME...FROM PASSING S/W ENERGY JUST NORTH OF THE AREA...THEN HIGH ALOFT INCREASES TEMPORARILY THURSDAY...THEN WEAKENS LATE NEXT WEEK THROUGH NEXT WEEKEND OVER SOUTH CENTRAL TEXAS. FURTHER WEAKENING IN THE HEIGHT FIELD IS FORECAST FROM NEXT WEEKEND TO THE EARLY PART OF THE FOLLOWING WEEK...BRINGING THE STORM TRACK FURTHER SOUTH. THIS TYPE OF PATTERN WOULD SIGNAL A CHANCE OF RAIN FROM SHOWERS NEXT WEEKEND TO THE EARLY PART OF THE FOLLOWING WEEK. PREV DISCUSSION... /ISSUED 339 PM CDT SAT MAY 9 2009/ DISCUSSION... THE MAIN FOCUS THIS FORECAST CYCLE IS ON CONVECTIVE POSSIBILITIES FOR THE REMAINDER OF THIS AFTERNOON AND INTO THE EVENING. THE FOCUS AREA IS ALONG AND NORTH OF A COLD FRONT...WHICH IS CURRENTLY ORIENTED ALONG A LINE FROM JUST SOUTH OF DALLAS TO BRADY TO NEAR DRYDEN. THE FRONT IS CREEPING SOUTHWARD AND WILL STALL AT SOME POINT THIS EVENING ACROSS THE NORTHERN HALF OF OUR AREA BEFORE WASHING-OUT. ONGOING CONVECTION OVER THE SIERRANAS DEL BURRO IS ON THE UPTREND AND WILL TEND TO STAY PINNED ALONG THE HIGHER TERRAIN THROUGH 23Z...OR UNTIL THE FRONT GETS FURTHER SOUTH AND INTERACTS WITH THE MOUNTAINS. AT THAT POINT...THUNDERSTORMS MAY HOOK-UP WITH THE FRONT AND MOVE EAST ACROSS THE RIVER INTO OUR WESTERNMOST COUNTIES. THE 20Z LAPS ANALYSIS SHOWS CAPES OF 3500-5000 J/KG OVER OUR WESTERN AREAS...AND THIS WILL LIKELY INCREASE PRIOR TO 23Z PER THE 18Z RUC DATA. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES CAN NOT BE RULED- OUT ALONG AND NORTH OF THE FRONT. ALL OF THAT SAID...POPS ARE LOW (20-30%) AND THE CAPPING INVERSION STILL NEEDS TO BE BROKEN OVER OUR AREA. CHANCES FOR RAIN ARE SLIM-TO-NONE THROUGH THE REMAINDER OF THE FORECAST CYCLE...ALTHOUGH THE 12Z MEDIUM RANGE MODEL SOLUTIONS DO OFFER SOME HOPE THAT THE RIDGE WILL BACK-OFF TO THE SOUTH AND ALLOW THE WESTERLIES TO INTRUDE TOWARD THE MIDDLE AND END OF THE WEEK. EITHER WAY...TEMPERATURES WILL REMAIN ABOVE NORMAL AND OUR NUMBERS ARE GENERALLY ABOVE THE 12Z GFS MOS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 70 93 72 93 71 / 10 10 - 10 - AUSTIN BERGSTROM INTL AIRPORT 69 92 70 93 70 / 10 10 - 10 - NEW BRAUNFELS MUNI AIRPORT 70 94 71 95 71 / 10 10 - 10 - BURNET MUNI AIRPORT 66 88 70 89 70 / 10 10 10 10 - DEL RIO INTL AIRPORT 67 94 75 96 73 / 30 10 - - - GEORGETOWN MUNI AIRPORT 65 87 70 90 70 / 10 10 - 10 - HONDO MUNI AIRPORT 68 93 72 95 71 / 10 10 - - - SAN MARCOS MUNI AIRPORT 70 93 71 93 71 / 10 10 - 10 - LA GRANGE - FAYETTE REGIONAL 72 91 71 90 72 / 10 10 - - - SAN ANTONIO INTL AIRPORT 70 93 73 94 72 / 10 10 - - - STINSON MUNI AIRPORT 71 94 73 94 72 / 10 10 - - - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/13
Hazardous weather outlook, May 9, 7:20 PM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 720 PM CDT SAT MAY 9 2009 TXZ171>173-183>194-202>209-217>225-228-101200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 720 PM CDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A WEAK FRONTAL BOUNDARY WILL REMAIN ACROSS THE NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS. THIS WILL ONCE AGAIN ACT AS THE FOCUS FOR ISOLATED SEVERE THUNDERSTORMS SUNDAY EVENING. THE MAIN THREAT AREA WILL BE NORTH OF A LINE FROM LLANO TO TAYLOR OR NORTH OF HIGHWAY 29. THE MAIN SEVERE THREAT WILL BE HAIL ONE INCH OR LARGER AND WINDS 60 MPH OR GREATER. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION WILL NO BE REQUIRED.
In the hours before
Special weather statement, May 9, 10:34 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1034 PM CDT SAT MAY 9 2009 TXZ183-100430- VAL VERDE- 1034 PM CDT SAT MAY 9 2009 ...STRONG THUNDERSTORMS WERE AFFECTING VAL VERDE COUNTY... AT 1030 PM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LANGTRY TO 12 MILES SOUTHWEST OF SEMINOLE CANYON STATE PARK TO 6 MILES WEST OF AMISTAD VILLAGE...OR ALONG A LINE EXTENDING FROM LANGTRY TO 19 MILES SOUTH OF LANGTRY TO 15 MILES SOUTH OF COMSTOCK...MOVING NORTHEAST AT 20 MPH. PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS... SEMINOLE CANYON STATE PARK...SHUMLA AND COMSTOCK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.
Special weather statement, May 9, 10:58 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1058 PM CDT SAT MAY 9 2009 TXZ183-100500- VAL VERDE- 1058 PM CDT SAT MAY 9 2009 ...STRONG THUNDERSTORMS WERE AFFECTING VAL VERDE COUNTY... AT 1056 PM CDT...NWS METEOROLOGISTS CONTINUE TO TRACK STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF PUMPVILLE TO 10 MILES WEST OF AMISTAD VILLAGE...OR ALONG A LINE EXTENDING FROM 16 MILES NORTH OF LANGTRY TO 14 MILES SOUTH OF COMSTOCK...MOVING NORTHEAST AT 20 MPH. PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS... SEMINOLE CANYON STATE PARK...SHUMLA AND COMSTOCK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...WINDS AROUND 40 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS.
Special weather statement, May 9, 11:26 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1126 PM CDT SAT MAY 9 2009 TXZ183-100530- VAL VERDE- 1126 PM CDT SAT MAY 9 2009 ...STRONG THUNDERSTORMS WERE AFFECTING VAL VERDE COUNTY... AT 1121 PM CDT...NWS METEOROLOGISTS CONTINUE TO TRACK STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF PANDALE TO AMISTAD VILLAGE...OR ALONG A LINE EXTENDING FROM 22 MILES NORTH OF LANGTRY TO 10 MILES NORTHWEST OF DEL RIO...MOVING NORTHEAST AT 15 MPH. PEOPLE IN VAL VERDE COUNTY...INCLUDING THE FOLLOWING LOCATIONS... AMISTAD VILLAGE...COMSTOCK AND PANDALE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LOCALLY HEAVY RAINFALL...SMALL HAIL AND WINDS OF 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:06 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 39 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.